Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Austin/San Antonio, TX

May 24, 2022Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 24, 2022, 6:42 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2022, 6:42 PM CDT (23:42 UTC)
Expired
May 24, 2022, 7:45 PM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
60.0 mph

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:53 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 24, 2:53 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
253 PM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 242 PM CDT Tue May 24 2022

Cold front at 2 pm extends from near SJT to SEP is beginning to
generate storm clusters north of it, but the cap appears to be
holding for the area to the south. The pair of MCV's that deprived
our forecast area much of the rainfall that was advertised yesterday
continues to leave wake subsidence, and even the old faithful
activity is slow to get started. This leaves a poor picture for rain
forecast for tonight to extend into areas west of Hwy 83, but east
of this area, there remains good model agreement on a solid line of
storms forming to the north and sweeping across the eastern 3/4 of
South Central TX from generally 7 PM to 7 AM. An exception over the
western counties is that the dryline near Dryden might generate a
late afternoon or early evening isolated strong storm over Val Verde
County; the latest HRRR runs show that activity to track east and
get absorbed into the complex without any ability to pull the
trailing edge westward. Thus, it is feared much of the Rio Grande
areas will miss out on tonight's rain, although the sim-reflectivity
of the latest would bring the western edge of activity pretty close
to the border south of DRT.

Storm dynamics/wind shear have escalated the severe potential with
an Enhanced Risk to represent this large storm complex with a
highlight the potential for strong organized downdrafts with the
congealing line. Areas where the line is still coming together from
discrete supercells and areas where the line may kink early tonight
may have a shot to produce a brief tornado or two. Some hail over 1
inch is possible, but we think the primary severe concern for
tonight is the strong winds and rounds of torrential that could dump
1 to 2 inches over a short time. PWat values approaching 2 inches
near the leading edge could lead to a couple pockets of 3 to 4
inches in any of the areas where the line kinks with overlapping
storm cells. Timing of the leading edge looks to be zeroing in on as
early as 7 PM for parts of the Srn Edwards Plateau and Nrn Hill
Country, then probably closer to the 10 PM-1 AM window for the metro
areas. The potential for tornadoes should be mostly confined to the
Enhanced risk areas and maybe as far south as I-10, because large
outflow winds are anticipated on the leading edge once the line
becomes more uniform late tonight. By around 3 AM, the severe threat
should be winding down and certainly for the metro areas; most areas
below I-10/Hwy 90 are only in a Marginal Risk, and the severe threat
should be all wind by that time.

As for the rain threat, it would be hard to imagine a run-off threat
for areas south of I-10/Hwy 90, given our dry soils and what looks
to be a fairly progressive moving squall line. Some of the Convective
Allowing models depict a pair of lines with a trailing line over
western counties filling in areas where the leading edge was more
poorly organized. Thus our concerns for run-off issues might be
mainly the Hill Country were the training is more likely and the
soil depths are shallow.

Cooler temperatures and dry air will make for a pleasant day by
Wednesday afternoon, and Wednesday evening will be even more
pleasant as temps drop quickly into the upper 60s/low 70s.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 242 PM CDT Tue May 24 2022

South-Central Texas will be transitioning to a warmer and drier
pattern once again as troughing moves east on Thursday. With mid-
level WNW flow and little in the way of synoptic forcing mechanisms,
expect the heat to build back in over the CWA by the holiday weekend.
Temperatures will warm to near-normal levels for late May on
Thursday, followed by a steady warming trend into the weekend. By
Saturday, expect widespread lower to middle 90s for the Hill Country
and Coastal Plains, with upper 90s to low 100s generally west of US
281. That continues Sunday into Monday of next week with muggy/humid
mornings, and hot and dry afternoons. Our next potential chance at
rain doesn't look to arrive until Tuesday of next week as onshore
flow may increase, bringing seabreeze showers or thunderstorms inland
to the Coastal Plains. Will keep things dry for the time being.

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Tue May 24 2022

Model depictions of tonights convection is in much better agreement
thanks to a more definite upper level pattern and a cold front to
drive the convection. Earliest onset to our TAF sites might be 03Z to
05Z, although an isolated cluster of storms could maybe impact DRT
should a storm form off the higher terrain just west. By around 07Z
or so, the front should be clearing the TAF vcntys with perhaps some
residual stratiform rain and a few claps of thunder to linger around
until around 11Z or 12Z over the I-35 corridor. Gusty winds will be
the main concern about the strong storms, but some below 1/2 mile
VSBYs and frequent lightning could be associated with the leading
edge. VFR skies should be trending after 12Z and all areas should be
clearing out of low clouds by 14Z or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  79  59  87 /  90  20   0   0
Austin Bergstrom Intl Airport  64  79  58  87 /  90  20   0   0
New Braunfels Muni Airport     65  81  59  89 /  90  30  10   0
Burnet Muni Airport            62  79  57  89 / 100  10   0   0
Del Rio Intl Airport           67  87  64  93 /  40   0   0   0
Georgetown Muni Airport        63  78  58  87 / 100  10   0   0
Hondo Muni Airport             65  83  59  89 /  70  20   0   0
San Marcos Muni Airport        64  80  58  88 /  90  20   0   0
La Grange - Fayette Regional   67  80  61  88 /  90  60  10   0
San Antonio Intl Airport       65  80  61  87 /  90  20   0   0
Stinson Muni Airport           67  84  63  91 /  90  40  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Oaks
Long-Term...Morris
Aviation...Oaks
Hazardous weather outlook, May 24, 4:03 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
403 PM CDT Tue May 24 2022

TXZ171>173-183>194-202>209-217>225-228-252200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Isolated thunderstorms are possible late this afternoon and early
evening across the southern Edwards Plateau and western Hill
Country. A complex of storms is then forecast to impact portions
of the Hill Country, I-35 corridor, and Coastal Plains late this
evening and into the early morning hours on Wednesday. Some storms
could become severe. The main threats are damaging wind gusts and
locally heavy rainfall that could lead to isolated urban and small
stream flooding. A secondary threat of hail and a low chance for
isolated tornadoes is also possible. A Severe Thunderstorm Watch
has been issued for portions of the Hill Country and southern
Edwards Plateau. Additional watches farther south could be
required later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday morning should remain
mostly across the Coastal Plains and then clear southeast by
midday. A few strong storms could be possible in the morning,
producing gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe weather and rainfall reports
to the National Weather Service.

In the hours before

Special weather statement, May 24, 4:35 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
435 PM CDT Tue May 24 2022

TXZ183-242215-
Val Verde TX-
435 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Juno, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10070 3005 10070 3020 10131 3029 10131
TIME...MOT...LOC 2135Z 278DEG 29KT 3028 10121

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 24, 5:39 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 24 2022

TXZ183-242330-
Val Verde TX-
539 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Val
Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3029 10070 3005 10070 3017 10117 3029 10117
TIME...MOT...LOC 2239Z 277DEG 19KT 3024 10109

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BRADY
Special weather statement, May 24, 6:29 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
629 PM CDT Tue May 24 2022

TXZ183-250015-
Val Verde TX-
629 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Juno, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno, Devils River State Nat Area Del Norte and Bakers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3004 10142 3023 10142 3009 10086 2984 10097
TIME...MOT...LOC 2329Z 288DEG 18KT 3010 10128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:27 PM CDTSpecial Weather StatementEWXGonzales33 min
May 23, 8:55 PM CDTSpecial Weather StatementEWXBurnet50 min
May 24, 12:40 AM CDTSpecial Weather StatementEWXDimmit50 min
May 24, 3:40 PM CDTSevere Thunderstorm WarningEWXVal Verde65 min
May 24, 4:35 PM CDTSpecial Weather StatementEWXVal Verde40 min
May 24, 5:39 PM CDTSpecial Weather StatementEWXVal Verde51 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde63 min
May 24, 6:29 PM CDTSpecial Weather StatementEWXVal Verde46 min
May 24, 6:37 PM CDTSevere Thunderstorm WarningEWXMaverick38 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.